Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 151, NWS Sioux Falls, SD

April 16, 2019Clay County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Apr 16, 2019, 8:06 PM CDT for Clay County, South Dakota. It took effect at Apr 23, 2019, 1:00 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Apr 16, 2019, 8:06 PM CDT (01:06 UTC)
In effect from
Apr 23, 2019, 1:00 PM CDT
Expired
Apr 27, 2019, 3:00 AM CDT
In force
4 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Clay County, SD

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Vermillion River at Vermillion (VERS2). The gauge peaked at 17.07 ft at Apr 23, 2019, 2:00 PM CDT.

actionminormoderate152004/1704/1804/1904/2004/2104/2204/2304/2404/2504/2604/2704/28
Action stage
18 ft
Minor stage
21 ft
Moderate stage
22 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479010, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 16, 6:55 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 16, 6:55 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
655 PM CDT Tue Apr 16 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 410 PM CDT Tue Apr 16 2019

Primary concern the next 24 h is the thunderstorm chances.

All models agree on the overall set up later tonight. Strong warm
air and moisture advection around 1 km AGL will result in an
increasingly unstable atmosphere - especially along and east of
I-29. An weak upper wave will move north later tonight in an area
where 1 km moisture convergence will be greatest. HRRR, RAP, NAM
and GFS model soundings all show that initially there is a fairly
strong cap around 700 mb but this cap is gradually eroded after
06Z as the unstable layer and area of convergence move northward.
The model differences and largest uncertainty is where and when
convection will develop later tonight as well as how widespread
convection will be. One consistent message is that around 06Z
near KSUX there is ~1000 J/kg MUCAPE but CIN of 50-100. At KFSD
around 11Z there is similar MUCAPE but < 10 J/kg CIN. While we
cannot rule out convection at KSUX the most likely area for
development is in the vicinity of I-90 from far eastern SD into
southern Minnesota. Bulk shear is only 20-25 kts so expect
elevated multicellular convection. However, the initial updrafts
may be strong enough to support up to dime size hail late
tonight. As more updrafts develop north of I-90, the instability
will decrease and storms should produce primarily rain Wednesday
morning as they move north toward Highway 14.

Expect additional development of showers on the southern side of
the precipitation shield. This will keep rain over much of
southwestern Minnesota and portions of east central South Dakota
much of the morning and this is where we have categorical PoPs.
The region from Sioux Falls to Spencer Iowa seems to be where new
showers will be developing at least through midmorning before
shifting north. Farther south toward YKN and SUX, while showers
cannot be ruled out with continued instability, a capping
inversion is likely to result in little precipitation in the
morning.

On Wednesday afternoon, the surface low will move eastward from
the Missouri River into north central Iowa. It will remain
unstable ahead of the cold front. The southern jet streak will
move northward in the afternoon with enhanced divergence aloft in
the exit region. This is expected to result in convection
developing by early afternoon along the boundary. The GFS, ECMWF,
RAP and HRRR have pushed this front east more rapidly with the
initial cells developing near Highway 71 or even farther east. Did
extend likely PoPs along Hwy 71 during the early afternoon for
this convection with only chance PoPs around KSUX and KFSD.
Convection will be east of the area by late afternoon and the
persistent rain is expected to be north and east of the area by
evening.

West of I-29, the chances of precipitation are less. There is
less instability and weaker advection. The northern stream jet
streak is expected to move northeast into North Dakota. This
leaves little forcing for ascent in south central South Dakota and
there is likely to be little or no rain. North of I-90, around
KHON and KMDS, there will be better forcing for ascent but
instability is still very limited. So while rain is more likely -
especially in the morning - it will be fairly light.

The highest QPF, up to 0.75", is expected in southwestern
Minnesota where there is expected to be a few thunderstorms and
more persistent rainfall. Rainfall decreases going going farther
west and south into South Dakota and Iowa.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 410 PM CDT Tue Apr 16 2019

The primary concern in the long term is the low chance for rain
Thursday and then warm up for Saturday.

Any precipitation is expected to end by late evening on Wednesday.
Another jet streak and associated wave will move south out of
Canada Thursday. With cool air aloft, a few afternoon and evening
showers are possible west of I-29. These showers should quickly
dissipate after sunset.

Then a ridge will build across the area for Thursday and Friday.
Friday looks to be a near or just above normal - in the 60s to
around 70. Saturday looks to be the warmest day of the year so
far. A thermal ridge will develop just ahead of a cold front
which will move through during the afternoon and evening. With 925
mb temperature around +20C, this would mix well into the 70s. In
fact with brown vegetation and enhanced mixing near the front,
fairly deep mixing is possible with a few places approaching or
even exceeding 80 degrees.

After the cold front goes through normal April weather will
return with highs in the 50s and 60s. There will also be a small
chance for rain on Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue Apr 16 2019

Difficult aviation forecast warm air advection and weak wave later
tonight leading to scattered convection. Best chances for
thunderstorms mainly looks to be between 06-18Z Wednesday. Could
see some lower ceilings develop as convection/boundary move
through the area. MVFR to IFR ceilings will linger through the
daylight hours on Wednesday, with gusty winds possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...BT
Hazardous weather outlook, Apr 16, 4:12 AM CDT, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
412 AM CDT Tue Apr 16 2019

IAZ001-MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ038>040-050-
052>071-170915-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
412 AM CDT Tue Apr 16 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

There is chance of showers and a few thunderstorms after midnight
tonight, but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and a few thunderstorms are expected Wednesday. Severe
weather is not anticipated. However, any rainfall along with snowmelt
during the early part of this week may lead to additional rises on
area rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-NEZ014-170915-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dakota-
412 AM CDT Tue Apr 16 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Today and tonight.

Showers and a few thunderstorms are expected to develop tonight,
mainly after midnight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Wednesday. The risk of severe
weather is low. However, locally heavy rainfall is possible, which
could lead to additional rises on area rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:25 PM CDTRiver Flood WarningFSDMinnehaha21 days
Apr 17, 8:55 AM CDTRiver Flood WarningFSDBrookings37 hr
Apr 17, 8:55 AM CDTRiver Flood WarningFSDMoody21 days
Apr 16, 7:25 PM CDTRiver Flood WarningFSDPipestone21 days
Apr 16, 7:25 PM CDTRiver Flood WarningFSDLyon5 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.